Maryland, 2003

Damaging Winds in Maryland, August 16, 2003

August 16, 2003 · NWS AKQ · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 1:35 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 16 2003

.OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3
TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES
RGN. TENDENCY IS UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO
MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE
MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS.

.SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL
WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF
CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN
SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE
MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS
LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU
FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP
LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA
AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR
AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF
MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA.

.EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT
SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT
WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN
EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO
CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG
CONDS.

.MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15
TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK.

.AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS
EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG.

.PRELIMINARY TEMPS/POPS...
SBY 70 85 65 82 / 40 40 30 10
OXB 71 81 70 80 / 40 40 30 10
WAL 71 83 69 82 / 40 40 30 10
FVX 70 84 65 83 / 40 30 10 30
RIC 71 86 67 83 / 40 30 10 10
PTB 71 86 67 84 / 40 30 10 10
AKQ 71 86 66 83 / 40 40 30 10
PHF 73 85 69 81 / 40 40 30 10
ORF 74 85 73 79 / 40 40 30 10
ECG 75 87 71 81 / 40 40 30 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25

FXUS61 KAKQ 161836
AFDAKQ

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT SAT AUG 16 2003

.OVERVIEW...TROF ALOFT WL TEND TO AMPLIFY ALG E CST DURG THE NEXT 3
TO 4 DAYS...AS RDG BUILDS THRU THE NRN/CNTRL PLNS TWDS THE LAKES
RGN. TENDENCY IN UPCOMING PTRN SHUD BE FOR TROF NR E CST TO BE SLO
MVG...AND MAY SHR IN TWO...LVG A PIECE OF UPR LVL ENERGY NR THE
MDATLC CST BY MIDWEEK WHICH WUD HANG ARND INTO THE LT WK PDS.

.SHORT TERM...ORGANIZED CNVTN W/ WK S/W NOW CONCENTRATED FROM CSTL
WTRS OFF DELMARVA TO ERN NC. SCTD CVNTN DVLPG AS XPCTD OVR PRTNS OF
CNTRL/SCNTRL VA. LINGERING TSRAS DURG EVE ACRS FA WL RMN
SCTD...THEN DSPT AFT SUNSET. CDFNT NOW ALG A LN FM NRN NEW ENG TO SE
MI PRESSES SSE THRU FA SUN. WL HV SLGT CHC POPS FOR PSBL SHRAS/TSRAS
LT TNGT FAR NRN AREAS OF FA LT TNGT. W/ FNT SETTLING SLOLY SSE THRU
FA SUN/ERY SUN NGT ALG W/ AMPLIFYING TROF ALG INTO MDATLC...WL KP
LRGLY 40% POPS IN FCST. PESKY MSTR LIKELY TO LINGER FOR XTRM SE VA
AND NE NC MON INTO TUE...WHL AREAS W OF I 95 MAY BE TARGET FOR
AFTN/DIURNALLY DRIVEN CNTVN (ESP MON) AS LO PRES ALOFT DLVPS INVOF
MD-S ATLC CST. OTRW...XPCTG DRYING TREND FOR MANY PLCS IN MD/VA.

.EXTENDED...HI PRES LIKELY TO TAKE CONTROL DURG MID/LT WK PD. NEXT
SYS FM THE WRN STATES WKNS AS IT MVS INTO ERN STATES LT WK/ERY NEXT
WK. NOT READY TO THROW INTO FCST SLGT CHC/LO CHC (DIURNAL) POPS IN
EACH PD OF XTNDD FCST GIVEN NO DEFINITIVE TRIGGERS NOTED/LO
CONFIDENCE FOR ANY SUCH EVENT. FOR NOW...GOING W/ TYPICAL MID/LT AUG
CONDS.

.MARINE...WSW WNDS THRU SUN...THEN SHIFT TO NNE (W/ PSBL SURGE TO 15
TO 20 KT?) MON. PD OF NE WNDS CONTG THRU MIDWEEK.

.AVIATION...SCTD TSRAS AND WDSPRD HZ PLAYING HAVOC W/ TAFS THIS
EVE...THEN GENLY MVFR FOR LT TNGT/ERY MON DUE TO HZ/FG.

.PRELIMINARY TEMPS/POPS...
SBY 70 85 65 82 / 40 40 30 10
OXB 71 81 70 80 / 40 40 30 10
WAL 71 83 69 82 / 40 40 30 10
FVX 70 84 65 83 / 40 30 10 30
RIC 71 86 67 83 / 40 30 10 10
PTB 71 86 67 84 / 40 30 10 10
AKQ 71 86 66 83 / 40 40 30 10
PHF 73 85 69 81 / 40 40 30 10
ORF 74 85 73 79 / 40 40 30 10
ECG 75 87 71 81 / 40 40 30 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

25
Hazardous weather outlook, Aug 16, 4:30 AM EST, 13 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-161600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL OCCUR OVER
THE ENTIRE AREA TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 16, 1:42 PM EST, 4 hours 18 minutes before
VAZ060-061-066>070-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
242 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL VIRGINIA...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES WEST OF POWHATAN TO 11 MILES
NORTHWEST OF HAMPDEN SYDNEY...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FARMVILLE AROUND 255 PM...HAMPDEN SYDNEY
AROUND 300 PM...MOSELEY AROUND 310 PM...CREWE AROUND 325 PM.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CUMBERLAND AND MANNBORO.

WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND POOR DRAINAGE AREAS.

&&
LAT...LON 3763 7796 3737 7875 3698 7834 3725 7755
Special weather statement, Aug 16, 2:30 PM EST, 3 hours 30 minutes before
VAZ063-072-162015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF EXIT 98 ALONG I 95...OR ABOUT 13
MILES EAST OF EXIT 152 ALONG I 64...MOVING SOUTHEAST AT 40 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GILMAN AT 335 PM EDT...GUM TREE AT
340 PM EDT...ASHLAND AT 345 PM EDT...HANOVER AT 350 PM EDT...ASHCAKE
AT 355 PM EDT...STUDLEY AT 400 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE KINGS DOMINION...MANGOHICK...MECHANICSVILLE AND
MONTPELIER.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

GINGRICH
&&
LAT...LON 3796 7775 3779 7783 3757 7725 3777 7714
Special weather statement, Aug 16, 3:10 PM EST, 2 hours 50 minutes before
VAZ062-063-069-162050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF CENTRAL
VIRGINIA...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF GOOCHLAND...MOVING SOUTH AT
15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OILVILLE...AND...
JOHNSONS SPRINGS AT 415 PM EDT...MAIDENS AT 425 PM EDT...CROZIER AT
430 PM EDT...SABOT...AND...MANAKIN AT 435 PM EDT...FINE CREEK MILLS
AT 440 PM EDT...SUBLETTS AT 445 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE MACON...MONTPELIER AND POWHATAN.

EXPECT HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND POSSIBLY
SMALL HAIL IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL CAUSE SIGNIFICANT PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

GINGRICH
&&
LAT...LON 3781 7759 3784 7799 3751 7797 3753 7771
Special weather statement, Aug 16, 3:50 PM EST, 2 hours 10 minutes before
MDZ021-VAZ064-075-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SAT AUG 16 2003

...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH EASTERN SHORE AND
INTO THE NORTHERN NECK...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 48 MILES NORTHEAST OF HURLOCK TO 25 MILES
NORTHWEST OF BOWLING GREEN...OR FROM 16 MILES EAST OF DOVER TO 8
MILES NORTHWEST OF FREDERICKSBURG...MOVING SOUTHEAST AT 45 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR  HURLOCK AROUND 510 PM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMBRIDGE AND
COLONIAL BEACH.

WIND GUSTS TO 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS.

STAY TUNED FOR LATER STATEMENTS...AND POSSIBLE WARNINGS.

&&
LAT...LON 3915 7513 3834 7776 3797 7728 3876 7465
Special weather statement, Aug 16, 4:23 PM EST, 1 hour 37 minutes before
MDZ021>025-VAZ064-074>077-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT SAT AUG 16 2003

...LINE STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF THE MARYLAND
EASTERN SHORE AND NORTHERN NECK...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 30 MILES NORTH OF OCEAN CITY TO 23 MILES
WEST OF COLONIAL BEACH...OR FROM LEWES TO 5 MILES EAST OF
FREDERICKSBURG...MOVING SOUTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR COLONIAL BEACH AROUND 535 PM EDT...
  SALISBURY AROUND 600 PM EDT...
  FRUITLAND AROUND 605 PM EDT...
  WARSAW AROUND 620 PM EDT...
  CALLAO AROUND 625 PM EDT...

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMBRIDGE...
CHAMPLAIN...HURLOCK...MONTROSS AND PRINCESS ANNE.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS .

REILLY
&&
LAT...LON 3885 7512 3829 7757 3784 7671 3838 7427
Special weather statement, Aug 16, 5:04 PM EST, 56 minutes before
MDZ021>025-VAZ099-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
604 PM EDT SAT AUG 16 2003

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN SHORE...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 38 MILES NORTHEAST OF OCEAN CITY TO 31
MILES NORTHWEST OF CRISFIELD...OR FROM 31 MILES EAST OF LEWES TO 9
MILES SOUTHEAST OF DRUM POINT...MOVING SOUTHEAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 615 PM EDT...
  FRUITLAND AROUND 620 PM EDT
  PRINCESS ANNE AROUND 630 PM EDT
  OCEAN CITY AROUND 635 PM EDT
  POCOMOKE CITY AROUND 700 PM EDT

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHINCOTEAGUE.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
EXPECTED WITH THESE STORMS.

REILLY
&&
LAT...LON 3883 7452 3829 7644 3778 7592 3831 7401

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 16, 6:00 PM EST
Where
Somerset County, Crisfield
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.983, -75.850

Numerous trees down or uprooted. Some roofs blown off and windows blown out.

Thunderstorm Wind, Worcester

When
August 16, 6:40 PM EST
Where
Worcester County, Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -75.417

Trees down near Stockton Road and New Town Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337782, 5337451.